Alert archive / Georgia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 60, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 11, 2002, 6:14 PM EDT for Chatham County, Effingham County, Georgia. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 11, 2002, 6:14 PM EDT (22:14 UTC)
- Expired
- Jul 11, 2002, 7:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Chatham County, GA, Effingham County, GA
The radar
The Charleston,SC radar (KCLX), 56 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 6:20 PM EDT | Thunderstorm Wind 50 E | Meldrim, GA | |
| Jul 11, 6:43 PM EDT | Thunderstorm Wind 50 E | Savannah, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2542 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
930
WUUS52 KCHS 112214
SVRCHS
GAC051-103-112300-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
612 PM EDT THU JUL 11 2002
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CHATHAM COUNTY IN SOUTHEAST GEORGIA.
SOUTHEASTERN EFFINGHAM COUNTY IN SOUTHEAST GEORGIA.
* UNTIL 700 PM EDT.
* AT 612 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR
MEINHARD...OR ABOUT 13 MILES NORTHWEST OF SAVANNAH...MOVING EAST AT
35 MPH.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MONTEITH.
BLOOLINGDALE.
SAVANNAH.
DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
$$
LAT...LON 3225 8142 3204 8131 3206 8103 3211 8113
3223 8116What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:37 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 11, 3:37 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 337 PM EDT THU JUL 11 2002 COLD FRONT SNAKES FROM NC/SC BORDER THROUGH APPALACHIANS TO SOUTHERN KY. FRONT WILL SINK SOUTH TONIGHT...EVENTUALLY STALLING OUT SOMEWHERE OVER SOUTH COASTAL SC FRIDAY AND LINGERING IN THE AREA INTO THE WEEKEND. WITH FRONT ACTING AS FOCUSING MECHANISM AND ABUNDANT MOISTURE ACROSS THE AREA...PWS AROUND 2 INCHES...WENT WITH LIKEY POPS ALL AREAS TONIGHT THROUGH SATURDAY. GUIDANCE TEMPS LOOKED GOOD WITH ONLY MINOR ADJUSTMENTS. CWF...WITH BNDRY TO MOVE INTO THE NRN WATERS WILL SHIFT WINDS TO NE LATER TONIGHT AND INTO EARLY FRI. STILL SOME UNCERTAINTY WITH WIND DIR AS WEAK WAVES MOVE OFF THE COAST ALONG THE FRONT WHICH COULD ALLOW THE FRONT TO SAG S BRIEFLY. AS OF NOW WILL INDICATE SRLY FLOW TO CONTINUE THROUGH TUE AS THE BNDRY LINGERS TO THE N OF THE WATERS. WINDS COULD INCREASE TONIGHT OUT OF THE SW OVER THE SRN WATERS THEN THE GRADIENT IS EXPECTED TO WEAKEN. SMALL CRAFT ADVISORY CONDITIONS ARE NOT EXPECTED. CHS 75 84 75 84 / 60 60 60 60 SAV 75 86 75 86 / 60 60 60 60 CHL 75 84 75 84 / 60 60 60 60 NBC 75 84 75 84 / 60 60 60 60 RBW 73 82 73 82 / 60 60 60 60 .CHS... GA...NONE. SC...NONE. HSA/SLF
In the hours before
Local storm report, Jul 11, 6:08 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
608 PM EDT THU JUL 11 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM NORTH CHARLESTON SC WIND DAMAGE
07/11/02 CHARLESTON ESTIMATED WINDS OF 55 TO
60 MPH. LARGE TREE LIMB
BLOWN DOWN. REPORTED BY NWS
EMPLOYEE.
0543 PM BEAUFORT SC WIND DAMAGE
07/11/02 BEAUFORT NUMEROUS TREES BLOWN ONTO
POWER LINES. REPORTED BY
COUNTY WARNING POINT.
AUSTINNearby
Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.